To the Editor: In their Research Letter, Dr
Bächli and colleagues1 describe a case
of camphor intoxication after cao gío (coin rubbing). We disagree that
this patient experienced camphor intoxication. The authors describe a 1-week
history of vomiting and diarrhea followed by several hours of progressive
confusion. The patient's laboratory tests were significant for a sodium level
of 117 mEq/L, hypokalemia, and slightly elevated liver enzymes. Based on the
authors' description we feel that the primary etiology of the altered level
of consciousness was hyponatremia, not camphor intoxication. Although dermal
exposure to camphor has been associated with hepatotoxicity,2 we
are not aware of an association of camphor (by any route of exposure) with
hyponatremia. In addition, the patient apparently did not have convulsions,
a manifestation typical of camphor poisoning.3 Furthermore,
the fact that the patient had detectable camphor by gas chromatography/mass
spectrometry merely confirms the presence of camphor and by no means proves
that the patient was intoxicated from it.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 38
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.